Alert archive / Maine / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 26, 2014, 4:47 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2014, 4:47 PM EDT (20:47 UTC)
- Expired
- May 26, 2014, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 64 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:14 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282 WUUS51 KCAR 262047 SVRCAR MEC003-019-029-262130- /O.NEW.KCAR.SV.W.0013.140526T2047Z-140526T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 447 PM EDT MON MAY 26 2014 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE... SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE... NORTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE... * UNTIL 530 PM EDT * AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WYTOPITLOCK...OR 15 MILES WEST OF DANFORTH...AND MOVING SOUTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGFIELD AND TOPSFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR MAINE. && LAT...LON 4541 6762 4520 6798 4559 6845 4576 6806 TIME...MOT...LOC 2047Z 322DEG 22KT 4562 6816 $$ HASTINGS
2 follow-up statements
705
WWUS51 KCAR 262108
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
508 PM EDT MON MAY 26 2014
MEC003-019-029-262130-
/O.CON.KCAR.SV.W.0013.000000T0000Z-140526T2130Z/
AROOSTOOK ME-PENOBSCOT ME-WASHINGTON ME-
508 PM EDT MON MAY 26 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN WASHINGTON...EAST CENTRAL PENOBSCOT AND EXTREME
SOUTH CENTRAL AROOSTOOK COUNTIES...
AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KINGMAN...OR 17 MILES WEST OF DANFORTH...MOVING
SOUTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOPSFIELD...SPRINGFIELD...CODYVILLE AND CARROLL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR MAINE.
&&
LAT...LON 4573 6811 4541 6762 4520 6798 4559 6845
4563 6835
TIME...MOT...LOC 2108Z 322DEG 22KT 4557 6818
$$
HASTINGS480
WWUS51 KCAR 262126
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
526 PM EDT MON MAY 26 2014
MEC003-019-029-262136-
/O.EXP.KCAR.SV.W.0013.000000T0000Z-140526T2130Z/
AROOSTOOK ME-PENOBSCOT ME-WASHINGTON ME-
526 PM EDT MON MAY 26 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...EAST
CENTRAL PENOBSCOT AND EXTREME SOUTH CENTRAL AROOSTOOK COUNTIES WILL
EXPIRE AT 530 PM EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVERTHE STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN
AND SMALL HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR MAINE.
LAT...LON 4573 6811 4541 6762 4520 6798 4559 6845
4563 6835
TIME...MOT...LOC 2126Z 322DEG 22KT 4548 6808
$$
HASTINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 26, 3:30 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 330 PM EDT MON MAY 26 2014 .SYNOPSIS... LOW PRESSURE WILL CROSS NORTHERN MAINE AND MOVE INTO NOVA SCOTIA THIS EVENING. A COLD FRONT WILL PUSH SOUTH OF THE REGION TONIGHT. HIGH PRESSURE BUILDS ACROSS THE REGION FROM THE NORTH TUESDAY INTO WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... A SEVERE TSTM WATCH IS IN EFFECT THROUGH 9 PM FOR THE ENTIRE CWA. THE ASSOCIATED COLD FRONT HAS DROPPED INTO NORTHERN MAINE WITH INSTABILITY AXIS NOW SHIFTING FURTHER SOUTH AS INDICATED BY THE LATEST ANALYSIS. STILL SOME HIGH SBCAPES UP TO 1100 J/KG ACROSS PORTIONS OF NORTHERN AND EASTERN MAINE. LIS RIGHT AROUND -6 BUT IMPROVING BACK TO THE W. ACTIVITY WILL WIND DOWN AFTER 00Z AS THINGS STABLIZE. CARRIED THE MENTION OF DAMAGING WINDS AND LARGE HAIL THROUGH 9 PM. DROPPED THE POPS OFF AFTER 03Z W/SCATTERED SHOWERS. PATCHY FOG WILL BE A THREAT AFTER 01Z AS WELL. && .SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/... STRONG HIGH PRESSURE IS EXPECTED TO EXTEND FROM NORTHEAST CANADA SOUTHWARD ACROSS NORTHERN MAINE AT THE BEGINNING OF THIS PERIOD. THIS SYSTEM WILL SLOWLY DRIFT TO THE SOUTH TUESDAY NIGHT AND CREST OVER THE STATE WEDNESDAY AFTERNOON. LOW PRESSURE WILL PASS TO THE SOUTHWEST OF THE STATE LATE TUESDAY INTO EARLY WEDNESDAY. THE STRONG HIGH IS HOWEVER EXPECTED TO SHIELD NORTHERN MAINE FROM THE RAIN FROM THIS SYSTEM. FOR POPS AND QPF HAVE USED A BLEND OF THE NAM...GFS...SREF AND ECMWF. HAVE USED THE MOSG25 FOR WIND SPEED. FOR TEMPERATURE AND DEW POINT HAVE USED THE BIAS CORRECTED CONSENSUS ALL BASED ON LATEST VERIFICATION. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... MODELS IN GOOD AGREEMENT SWINGING A SHORTWAVE INTO THE AREA AND DEVELOPING AN UPPER CUTOFF LOW OVER INTERIOR MAINE. ECMWF IS LESS AGGRESSIVE WITH THIS LOW WITH ONLY ISOLATED SHOWERS INDICATED. GFS IS MORE AGGRESSIVE WITH QPF AND SLOWER WITH HIGH PRESSURE BUILDING IN THROUGH SUNDAY. HIGH PRESSURE DOMINATES BY EARLY MONDAY BUT NEXT SHORTWAVE ADVANCES IN NORTHWESTERLY FLOW BRINGING NEXT BLAST OF PRECIP...WITH NEAR NORMAL THROUGH THE PERIOD. & .AVIATION /19Z MONDAY THROUGH SATURDAY/... NEAR TERM: VFR BUT BRIEF PERIOD OF IFR/MVFR THIS EVENING IN TSTMS AND RAIN. PATCHY FOG LATER TONIGHT LEADING TO MVFR FOR THE MOST PART. CONDITIONS IMPROVING TO VFR BY MIDDAY TUESDAY. SHORT TERM: EXPECT VFR CONDITIONS TUESDAY THROUGH THURSDAY. && .MARINE... NEAR TERM: NO HEADLINES EXPECTED ATTM. TSTMS MOVING OVER THE WATERS COULD LEAD TO SOME GUSTY WINDS IN THE EVENING. OTRW, WINDS WILL VEER TO THE NNW AND SPEEDS WILL COME UP TO 15 KTS. SHORT TERM: HAVE USED THE SREF FOR SUSTAINED WIND SPEED. FOR WAVES: PRIMARY WAVE GROUP IS SOUTHERLY LONG PERIOD WAVE SYSTEM RUNNING AROUND 2 FEET/7-8 SECONDS. EXPECT THIS TO BE ACCOMPANIED BY NORTHEAST WIND WAVE SYSTEM 1-2 FEET. WAVE WATCH A LITTLE HIGH WITH THIS WAVE SYSTEM DUE TO BOUNDARY CONDITIONS IN THE WESTERN GULF OF MAINE. HAVE USED THE SWAN/NAM FOR WAVE GRIDS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT SHORT TERM...MIGNONE LONG TERM...PJR AVIATION...HEWITT/MIGNONE MARINE...HEWITT/MIGNONE
Hazardous weather outlook, May 26, 8:58 AM EDT, 7 hours 49 minutes before
HAZ ARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 858 AM EDT MON MAY 26 2014 MEZ001-002-006-017-029-030-032-270745- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- NORTHERN WASHINGTON- 858 AM EDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME STORMS COULD BECOME STRONG OR EVEN POSSIBLY SEVERE. DAMAGING WINDS GUSTS WILL BE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-270745- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 858 AM EDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ003>005-010-011-015-016-031-270745- NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-SOUTHERN PISCATAQUIS- 858 AM EDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. IT IS POSSIBLE THAT SOME OF THE STORMS COULD TURN STRONG OR EVEN SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
In the hours before
Local storm report, May 26, 11:37 AM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1137 AM EDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 1 S FORT FAIRFIELD 46.76N 67.83W
05/26/2014 E1.25 INCH AROOSTOOK ME TRAINED SPOTTER
HAIL RANGED FROM DIME TO HALF-DOLLAR IN SIZE.
&&
MBHSpecial weather statement, May 26, 12:14 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1214 PM EDT MON MAY 26 2014 MEZ006-261715- SOUTHEAST AROOSTOOK ME- 1214 PM EDT MON MAY 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AROOSTOOK COUNTY UNTIL 115 PM EDT... AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SMYRNA MILLS...OR 17 MILES NORTH OF PATTEN...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SMYRNA MILLS... HODGDON... DUDLEY... DYER BROOK... OAKFIELD... LUDLOW... NEW LIMERICK... LINNEUS... CARY... NORTH AMITY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HASTINGS
Local storm report, May 26, 12:51 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1251 PM EDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FUNNEL CLOUD 1 S PRESQUE ISLE 46.67N 68.02W
05/26/2014 AROOSTOOK ME TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY NWS EMPLOYEE.
&&
JAHLocal storm report, May 26, 3:40 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FUNNEL CLOUD 1 S PRESQUE ISLE 46.67N 68.02W
05/26/2014 AROOSTOOK ME TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY NWS EMPLOYEE.
1130 AM HAIL 1 S FORT FAIRFIELD 46.76N 67.83W
05/26/2014 E1.25 INCH AROOSTOOK ME TRAINED SPOTTER
HAIL RANGED FROM DIME TO HALF-DOLLAR IN SIZE.
0210 PM HAIL MADAWASKA 47.36N 68.32W
05/26/2014 M1.00 INCH AROOSTOOK ME PUBLIC
QUARTER SIZED HAIL.TIME IS ESTIMATED.
0300 PM HAIL 2 N LIMESTONE 46.94N 67.83W
05/26/2014 M0.88 INCH AROOSTOOK ME PUBLIC
NICKEL SIZED HAIL IN CASWELL.
&&
JAHLocal storm report, May 26, 4:13 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
413 PM EDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FUNNEL CLOUD 1 S PRESQUE ISLE 46.67N 68.02W
05/26/2014 AROOSTOOK ME TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY NWS EMPLOYEE.
1130 AM HAIL 1 S FORT FAIRFIELD 46.76N 67.83W
05/26/2014 E1.25 INCH AROOSTOOK ME TRAINED SPOTTER
HAIL RANGED FROM DIME TO HALF-DOLLAR IN SIZE.
0210 PM HAIL MADAWASKA 47.36N 68.32W
05/26/2014 M1.00 INCH AROOSTOOK ME PUBLIC
QUARTER SIZED HAIL.TIME IS ESTIMATED.
0300 PM HAIL 2 N LIMESTONE 46.94N 67.83W
05/26/2014 M0.88 INCH AROOSTOOK ME PUBLIC
NICKEL SIZED HAIL IN CASWELL.
0315 PM HAIL LIMESTONE 46.91N 67.83W
05/26/2014 M1.00 INCH AROOSTOOK ME NWS EMPLOYEE
QUARTER SIZED HAIL COVERING THE GROUND.
&&
JAHThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:07 AM EDT | Special Weather Statement | CAR | Aroostook | 38 min |
| May 26, 11:01 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 44 min |
| May 26, 12:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 46 min |
| May 26, 1:24 PM EDT | Tornado Warning | CAR | Aroostook, Washington | 36 min |
| May 26, 1:42 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 48 min |
| May 26, 1:52 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| May 26, 1:57 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Washington | 48 min |
| May 26, 2:17 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| May 26, 2:40 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 50 min |
| May 26, 2:53 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 22 min |
| May 26, 3:24 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 51 min |
| May 26, 3:41 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 49 min |
| May 26, 4:10 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| May 26, 4:10 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.